What You Don’t Know about Statins Can Hurt You

Muscle massage

I recently received an email from a person with type 1 diabetes living in Denmark (Guido) whose physician believes in prescribing many medications to manage cholesterol and high blood pressure in anyone with diabetes, regardless of need. Guido has been taking a statin (Atorvastatin, brand name Lipitor), along with at least four others for blood pressure control. He used to take Simvastitin (Zocor), but a year prior had been changed to Atorvastatin (and his dose doubled). That’s when his problems with exercise began.

Statins are taken to treat high cholesterol levels or abnormal levels of blood fats, in an attempt to lower the risk of heart attack and stroke. Brand name examples include Altoprev, Crestor, Lescol, Lipitor, Livalo, Mevacor, Pravachol, and Zocor.

The cholesterol guidelines were recently updated, so now even more adults with diabetes and prediabetes are being prescribed these medications. In individuals who are unwilling or unable to change their diet and lifestyles sufficiently or have genetically high levels of blood lipids, the benefits of statins for lowering cardiovascular risk likely greatly exceed the risks, or so the experts claim (1). If a person has a low risk for developing cardiovascular problems and does not already have type 2 diabetes, taking them is not advised (2), particularly because many statins increase the risk of developing type 2 diabetes (3).

Since one month after he started taking Atorvastatin, Guido confided that has been suffering from extreme stiffness and pain in his legs that occurs after running any distance (3 km or 20 km). The pain is in his lower leg/ankle (the right one hurts more, but the left leg is also very stiff) and occurs typically after his runs and decreases after 3 to 4 days, during which time he is unable to run at all. His legs have been scanned and are negative for any signs of fractures or inflammation, and they have ruled out compartment syndrome.

In his email, Guido stated: “I suspect it is the Atorvastitin. What do you think?”

My answer was, “I completely agree that your problems are probably coming from the Atorvastatin. As a group of medications, the statins are WELL known for causing muscle and joint issues.  I would suggest considering going off of it completely and see if your symptoms resolve in a few weeks.”

Guess what?  It worked!  He emailed me a week later, stating “I have stopped using the Statins now for 5 days and after a 12 km run my legs feel completely different and back to normal.” That was great news to hear!

Undesirable muscular effects from statin use are commonplace, such as unexplained muscle pain and weakness with physical activity that Guido has been having, which may be related to statins compromising the ability of the muscles to generate energy. The occurrence of muscular conditions like myalgia and rhabdomyolysis, although rare, is doubled with diabetes (4). Others have reported an increased susceptibility to exercise-induced muscle injury when taking statins, particularly active, older individuals (5). Other symptoms, such as muscle cramps during or after exercise, nocturnal cramping, and general fatigue, generally resolve when people stop taking them. If you experience any of these symptoms, you need to talk with your health care provider about switching to another cholesterol-lowering drug that may not cause them.

Long-term use of statins also negatively impacts the organization of collagen and decreases the biomechanical strength of the tendons, making them more predisposed to ruptures. Statin users experience more spontaneous ruptures of both their biceps and Achilles tendons (6-8); I personally know a physically active person with type 1 diabetes that simultaneously ruptured both of his Achilles tendons during a routine workout due to long-term statin use. Again, talk with your doctor about whether it may be possible to manage your heart disease risk and lipid levels without taking statins long-term for all these reasons.

There’s nothing worse than a medication that is supposed to help lower your cardiovascular risk, but ends up removing all of the potential benefits by taking away your ability to be active! Likely the greatest risk factor for heart disease is physical inactivity, so don’t take statins if they make you sit on the couch. At least try another medication to see if it has a lesser negative impact on being active.

References cited:

  1. Kones R: Rosuvastatin, inflammation, C-reactive protein, JUPITER, and primary prevention of cardiovascular disease–a perspective. Drug Des Devel Ther 2010;4:383-413
  2. Taylor F, Ward K, Moore TH, Burke M, Davey Smith G, Casas JP, Ebrahim S: Statins for the primary prevention of cardiovascular disease. Cochrane Database Syst Rev 2011:CD004816
  3. Mayor S: Statins associated with 46% rise in type 2 diabetes risk, study shows. BMJ 2015;350:h1222
  4. Nichols GA, Koro CE: Does statin therapy initiation increase the risk for myopathy? An observational study of 32,225 diabetic and nondiabetic patients. Clin Ther 2007;29:1761-1770
  5. Parker BA, Augeri AL, Capizzi JA, Ballard KD, Troyanos C, Baggish AL, D’Hemecourt PA, Thompson PD: Effect of statins on creatine kinase levels before and after a marathon run. Am J Cardiol 2012;109:282-287
  6. de Oliveira LP, Vieira CP, Da Re Guerra F, de Almeida Mdos S, Pimentel ER: Statins induce biochemical changes in the Achilles tendon after chronic treatment. Toxicology 2013;311:162-168
  7. de Oliveira LP, Vieira CP, Guerra FD, Almeida MS, Pimentel ER: Structural and biomechanical changes in the Achilles tendon after chronic treatment with statins. Food and chemical toxicology: an international journal published for the British Industrial Biological Research Association 2015;77:50-57
  8. Savvidou C, Moreno R: Spontaneous distal biceps tendon ruptures: are they related to statin administration? Hand surgery: an international journal devoted to hand and upper limb surgery and related research: journal of the Asia-Pacific Federation of Societies for Surgery of the Hand 2012;17:167-171
Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s